Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 285, NWS Memphis, TN

August 30, 2014Lee County, Pontotoc County, Union County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 30, 2014, 4:25 PM CDT for Lee County, Pontotoc County, Union County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2014, 4:25 PM CDT (21:25 UTC)
Expired
Aug 30, 2014, 5:00 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 70 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS54 KMEG 302125
SVRMEG
MSC081-115-145-302200-
/O.NEW.KMEG.SV.W.0285.140830T2125Z-140830T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
425 PM CDT SAT AUG 30 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 500 PM CDT

* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TRACE STATE
  PARK...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BALDWYN...
  TUPELO AND TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3451 8889 3451 8862 3427 8862 3421 8892
TIME...MOT...LOC 2125Z 243DEG 25KT 3430 8884

$$
1 follow-up statement
527 
WWUS54 KMEG 302146
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
446 PM CDT SAT AUG 30 2014

MSC145-302156-
/O.CAN.KMEG.SV.W.0285.000000T0000Z-140830T2200Z/
UNION MS-
446 PM CDT SAT AUG 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY IS
CANCELLED...

AT 446 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3427 8862 3421 8892 3436 8890 3437 8883
      3440 8881 3440 8879 3449 8879 3451 8862
TIME...MOT...LOC 2146Z 243DEG 25KT 3437 8868

$$

MSC081-115-302200-
/O.CON.KMEG.SV.W.0285.000000T0000Z-140830T2200Z/
PONTOTOC MS-LEE MS-
446 PM CDT SAT AUG 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN LEE AND NORTHEASTERN PONTOTOC COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BEECH SPRINGS...OR 6 MILES NORTH OF TUPELO...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENDVILLE...
BALDWYN...TUPELO...SHERMAN...CORRONA...GRAVES...BOGGAN BEND...
BIRMINGHAM...FROG ISLAND...INDIAN HILLS...BEECH SPRINGS...BELDEN...
CHESTERVILLE AND FLOWERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3427 8862 3421 8892 3436 8890 3437 8883
      3440 8881 3440 8879 3449 8879 3451 8862
TIME...MOT...LOC 2146Z 243DEG 25KT 3437 8868

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:42 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 30, 3:42 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT SAT AUG 30 2014

.DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES
THIS AFTERNOON PLACE AN UPPER LEVEL LOW OVER MINNESOTA WITH AN
UPPER LEVEL TROUGH STRETCHING FROM THE UPPER MIDWEST BACK THROUGH
THE MIDDLE MISSISSIPPI VALLEY AND SOUTHERN PLAINS. A WARM CONVEYOR BELT
OF MOISTURE FROM THE GULF OF MEXICO HAS PRODUCED PRECIPITABLE
WATER VALUES OVER 2 INCHES AND SURFACE DEWPOINTS IN THE LOWER 70S
TODAY. EMBEDDED SHORTWAVES WITHIN THE UPPER LEVEL TROUGH HAVE
RESULTED IN GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS
MOST OF THE MID SOUTH WITH MUCH NEEDED RAIN. TEMPERATURES AS OF 3 PM
CDT VARY ACROSS MANY LOCATIONS ACROSS THE FORECAST AREA WITH
READINGS IN THE 70S WHERE RAIN HAS OCCURRED ALREADY AND LOWER 80S
ACROSS PORTIONS OF NORTHEAST ARKANSAS AND NORTHEAST MISSISSIPPI.
SHOWER AND THUNDERSTORM CHANCES TONIGHT THROUGH MUCH OF NEXT WEEK
IS THE PRIMARY CHALLENGE IN THIS AFTERNOON/S FORECAST.

.SHORT TIME...(TONIGHT THROUGH MONDAY)...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BE HIGHEST IN COVERAGE THIS EVENING ALONG AND EAST
OF THE MISSISSIPPI RIVER WITH CHANCES GRADUALLY DECREASING LATER
TONIGHT INTO SUNDAY AS THE UPPER LEVEL SUPPORT BEGINS TO WEAKEN.
LOWS TONIGHT AND SUNDAY NIGHT WILL BE MAINLY IN THE LOWER 70S WITH
HIGHS IN THE 80S ON SUNDAY AND 80S TO LOWER 90S ON MONDAY.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...12Z GFS/ECMWF LONG TERM
MODELS HAVE COME INTO BETTER AGREEMENT TODAY BUT NOW SUGGEST A
SURFACE BOUNDARY WILL DROP INTO THE MID SOUTH TUESDAY AND MEANDER
BACK NORTH BY WEDNESDAY. CONSEQUENTLY...ADJUSTED RAIN CHANCES
UPWARD ACCORDINGLY TO SCATTERED COVERAGE GIVEN THESE TRENDS.
TEMPERATURES WILL GRADUALLY INCREASE TO THE LOWER 90S AREAWIDE
LATER IN THE WEEK WITH RAIN CHANCES BECOMING MORE ISOLATED IN
COVERAGE DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY.

&&

.AVIATION...
18Z TAFS

A CIRCULATION WAS EVIDENT ON KNQA RADAR IMAGERY...AROUND 50 MILES
SOUTHWEST OF MEM AT 1745Z... MOVING NORTHEAST. BEST TS CHANCES
THIS AFTERNOON WILL BE EAST AND SOUTHEAST OF THIS FEATURE. NORTH
MS... INCLUDING TUP... WILL BE UNDER A MORE UNSTABLE ENVIRONMENT
AHEAD OF AN APPROACHING MARINE WARM FRONT. MEM WILL BE NEAR THE
NORTHWEST EDGE OF THE BEST AFTERNOON TS POTENTIAL. WILL MONITOR
CONDITIONS CLOSELY AND MAY NEED TO PULL AFTERNOON/EARLY EVENING TS
FROM THE MEM TAF.

SECOND MIDLEVEL WAVE WILL APPROACH MIDSOUTH TERMINALS DURING THE
09Z TO 12Z TIME FRAME. JBR WILL LIKELY BE IN THE LEAST FAVORED
POSITION FOR TS WITH RESPECT TO THE TRACK OF THE MIDLEVEL WAVE. IN
ANY CASE...MVFR/IFR WILL BE A GOOD BET AREAWIDE...GIVEN A SECONDARY
WEAK WARM FRONT LIFTING INTO THE MIDSOUTH DURING THE OVERNIGHT.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 30, 3:43 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT SAT AUG 30 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-311200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
343 PM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL
ACROSS PORTIONS OF THE MID SOUTH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 30, 4:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT SAT AUG 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             PONTOTOC                34.25N 89.01W
08/30/2014  E1.00 INCH       PONTOTOC           MS   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED TO HAVE BROKEN A WINDSHIELD IN
            PONTOTOC AT THE INTERSECTION OF HIGHWAYS 15 AND 76.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:49 PM CDTSevere Thunderstorm WarningMEGCalhoun, Panola, Yalobusha41 min
Aug 30, 3:55 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union35 min
Aug 30, 3:56 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe35 min
Aug 30, 4:27 PM CDTSpecial Weather StatementMEGCalhoun, Chickasaw, Pontotoc48 min
Aug 30, 4:55 PM CDTSpecial Weather StatementMEGPrentiss50 min
Aug 30, 5:25 PM CDTSpecial Weather StatementMEGTishomingo35 min
Aug 30, 5:41 PM CDTFlash Flood WarningMEGLee, Pontotoc, Prentiss, Union2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.